Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Quad Cities, IA

June 16, 2004Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 16, 2004, 5:58 AM CDT for Buchanan County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 5:58 AM CDT (10:58 UTC)
Expired
Jun 16, 2004, 9:45 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 161058
FFWDVN
IAC019-161445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 AM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 945 AM CDT

* AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OF 2 TO 3 INCHES BETWEEN FAIRBANK...JESUP...
  OTTERVILLE...AND HAZLETON FROM A GROUP OF THUNDERSTORMS THAT HAVE
  MOVED SLOWLY NORTH ACROSS THE AREA IN THE LAST HOUR AND A HALF.  
  THE HEAVY RAIN HAS CAUSED WATER TO FLOW OVER THE ROAD AT THE 
  JUNCTION OF HIGHWAYS 150 AND 281...ALONG THE FAYETTE COUNTY 
  BORDER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
  STANLEY...LAMONT...INDEPENDENCE...FAIRBANK AND AURORA.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF 
FLOOD-PRONE AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS 
TO HIGHER GROUND.  

FLOODING OF SMALL STREAMS AND CREEKS...COUNTY ROADS...AND LOW LYING
FARMLAND IS LIKELY.

LAT...LON 4240 9205 4249 9163 4264 9163 4263 9208

$$

LRE
1 follow-up statement
000 
WGUS73 KDVN 161221
FFSDVN
IAC019-161445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 AM CDT WED JUN 16 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 AM CDT FOR BUCHANAN
COUNTY IN NORTHEAST IOWA...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS HAD MOVED NORTHEAST OUT OF BUCHANAN COUNTY.  
THUS...HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT THE 
FLASH FLOODING THREAT CONTINUES.

SEVERAL SLOW MOVING THUNDERSTORMS MOVED OVER WESTERN AND NORTHERN 
PORTIONS OF BUCHANAN COUNTY...LEADING TO THE VERY HIGH RAINFALL 
RATES AND SUBSEQUENT FLASH FLOODING.  WEATHER RADAR ESTIMATED THAT 
AS MUCH AS 3 TO 4 INCHES OF RAINFALL FELL IN THE NORTHWESTERN 
PORTIONS OF THE COUNTY.

AT 718 AM CDT A TRAINED SPOTTER REPORTED 1.01 INCHES OF RAIN IN 
INDEPENDENCE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

$$
LRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:41 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 16, 4:41 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT WED JUN 16 2004

.SYNOPSIS...
SOME PESKY SHOWERS/WEAK THUNDERSTORMS AFFECTING THE WESTERN FRINGES
OF THE CWA THIS MORNING...THEY APPEAR TO BE FORMING IN AN AREA OF
MID LEVEL SHEAR AND CONVERGENCE...WITH THE ASSISTANCE OF THE EAST TO
WEST MOISTURE GRADIENT...AND A WEAK LOBE OF VORTICITY FROM A MAX TO
THE SOUTHEAST OF THE PRECIP.  VERY WEAK...VERY UNFOCUSED...BUT
THERE.  GOOD OLD ISOLATED STRIKES AGAIN.  IN THE SYNOPTIC
SCALE...THE UPPER LEVEL WESTERLY FLOW ALOFT CONTINUES...WITH ENOUGH
WIGGLES IN THE FLOW TO MAKE THINGS VERY INTERESTING.  THIS IS IN THE
NORTHERN STREAM.  A TROPICAL LOW HAS BEEN DRAWN NORTH TO OVER THE
SOUTHERN PLAINS...BRINGING LOTS OF MOISTURE TO THE AIRMASS THERE.
AT THE SURFACE...THE SURFACE FRONT DRAPED FROM NORTHERN MINNESOTA TO
CENTRAL KANSAS HAS CONVECTION ALL ALONG ITS LENGTH THIS
MORNING...WITH THE STRONGEST MCS FEATURE OVER EASTERN NEBRASKA.

.SHORT TERM...(TODAY AND TONIGHT)
MAIN CONCERN...AS IT HAS BEEN FOR SEVERAL DAYS...IS THE CONVECTIVE
TRENDS. ETA APPEARS TO HAVE THE BETTER INITIALIZATION THIS
MORNING...WITH THE GFS NOT ONLY HAVING POORLY DEPICTED THE MID LEVEL
MOISTURE FIELDS THIS MORNING...BUT IS ALSO SUFFERING FROM FEEDBACK
ISSUES AS EARLY AS 18Z TODAY.  IT IS INTERESTING TO NOTE THAT THE
MODELS PICK UP ON SOMETHING DEVELOPING IN SOUTHEAST IOWA THIS
MORNING...BUT CONSIDERING RADAR TRENDS HAVE GONE OVERBOARD WITH IT.
FEEL FAIRLY STRONGLY THAT IT WILL FOLLOW DIURNAL TRENDS AND NOT ONLY
DIMINISH AFTER SUNRISE...BUT ALSO SHOULD SHIFT NORTH OF THE CWA BY
8-9 AM THIS MORNING.  THEN...WITH MID LEVEL CLOUDS STILL TO BE QUITE
THICK OVER THE AREA...HEATING WILL AGAIN BE LIMITED OVER THE
AREA...THOUGH HAVE A RELATIVELY WARM START THIS MORNING AND WE
SHOULD GET CLOSE TO TUESDAYS HIGHS.  LOOKS LIKE IT MIGHT BREAK OUT
IN SUNSHINE IN THE SOUTH FOR A SHORT WHILE THIS MORNING...AND HAVE
ALLOWED A LITTLE MORE WARMING THERE.  THE FRONT POSITIONED OVER THE
PLAINS WILL SLOWLY DROP SOUTHEAST TOWARDS THE AREA TODAY.  THINK
THAT PERHAPS THE MODELS ARE TOO FAST WITH THIS MOVEMENT DUE TO THE
STRENGTH OF THE TROPICAL SYSTEM WITH ITS DENSE AIRMASS...AND FRONT
WILL NOT BE ABLE TO AFFECT CWA UNTIL AFTERNOON.  PRETTY DECENT
CONFIDENCE THE SOMEWHERE WILL GET PRECIP THIS AFTERNOON...BUT COULD
NOT NARROW DOWN TO A SPECIFIC AREA SO LEFT THINGS WITH LIKELY
EVERYWHERE.  SIMILAR STORY FOR TONIGHT WITH THE FRONT IN THE
VICINITY.  IF THE FRONT DOES SLOW DOWN...THE FOCUS WILL BE THE
NORTHERN CWA...WHICH IT APPEARS THAT THE MODELS ARE ALREADY HITTING
PRETTY HARD.  SO...WENT WITH A HIGH LIKELY AND DAY CREW CAN REFINE
IF IT CONTINUES TO LOOK GOOD.  SEVERE THREAT LOOKS SOMEWHAT LIMITED.
HEATING IS A REAL ISSUE...AND THOUGH WE ARE GETTING PLENTY OF
MOISTURE AND SHEAR...INSTABILITY NOT ENOUGH FOR REALLY DEEP STRONG
CONVECTION.  THIS LEAVING US WITH A FEW HAILERS AND WIND
PRODUCERS...BUT NOT MUCH ELSE...AND SHOULD BE LIMITED TO THE
AFTERNOON AND EVENING HOURS.  OVERNIGHT TO TRANSITION TO HEAVY
RAIN...WITH MAINLY STRATIFORM RAINFALL AND EMBEDDED THUNDER.  HAVE
HELD OFF ON FLOOD WATCH FOR NOW...MUCH DEPENDS ON WHERE THE
AFTERNOON CONVECTION SET UP...AND HOW FAR SOUTH THAT FRONT CAN MAKE
IT.  ONCE THESE VARIABLES CAN BE REFINED...FLOOD WATCH COULD BE
ISSUED.  WE HAVE A NUMBER OF RIVERS ALREADY IN FLOOD...AND MANY
LOCATIONS SIGNIFICANTLY ABOVE NORMAL ON SEASONAL PRECIP AND ARE
ALREADY TOO WET.   ...LE...

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)...FOCUS CONTINUES TO BE ON
RAIN CHANCES THROUGHOUT. 00Z MEDIUM RANGE GUIDANCE CONTINUES SEVERAL
DAY TREND OF BACKING OFF TREND OF UPPER LEVEL HUDSON BAY LOW
SETTLING SOUTHWARD AND RESULTING NW FLOW OVER CWA. ONLY UKMET SHOWS
HINT OF THIS HAPPENING BRIEFLY MONDAY..WHILE GFS NO LONGER
ADVERTISES THIS WITH PERSISTENT ZONAL FLOW RETURNING IN BOTH MODELS
BY DAY 7. WITH LOW CONFIDENCE IN LONG TERM...FEW CHANGES TO WEEKEND
AND BEYOND KEEPING TSRA CHANCES MON SINCE ALREADY INTRODUCED AND
THEN DRY BEYOND. MAY NEED ADDITIONAL CHANCES TUE AND WED WITH RETURN
TO ACTIVE ZONAL FLOW BUT WILL HOLD OFF UNTIL MODELS TO STABILIZE
SOME.

IN NEARER TERM...THURSDAY WILL HAVE DIVERGENT FLOW AT H5 WITH
ENTRANCE REGION TO H2 JET OVER NORTHERN GREAT LAKES AND FRONT DRAPED
ACROSS SOUTHERN CWA FOR LIKELY POPS. LEFT IN MENTION OF HEAVY
RAIN...BUT TRIMMED BACK MENTION OF THUNDER WITH SATURATED SOUNDINGS.
OVERALL...NOT IMPRESSED WITH LOW LEVEL CONVERGENCE ALONG FRONT OR
AMOUNT OF QG FORCING FOR HEAVY RAIN POTENTIAL...BUT CANNOT RULE OUT
WITH HIGH PRECIP H20. FOLLOWED ETA FIRST SEVERAL PERIODS AS IT HAD
BETTER INITIALIZATION OF LOW LEVEL MOISTURE FIELDS. RAIN SHOULD END
THU NIGHT AS FRONT PUSHES WELL TO SOUTH AND RIDGE POKING INTO
NORTHERN PLAINS WILL BRING DRIER NORTHEAST FLOW. THIS RIDGE TO
DOMINATE FRIDAY WITH THE FRONT WELL TO SOUTH FROM KS TO OHIO RIVER
VALLEY. LARGE DISAGREEMENTS BETWEEN ETA AND GFS WITH H85 RETURN FLOW
AND SURFACE HIGH INFLUENCE FRI NIGHT INTO SAT. 06Z ETA KEEPS US IN
DRY NE FLOW AROUND HIGH INTO EARLY SATURDAY...WHILE GFS HAS HIGH
PUSHING OFF TO GREAT LAKES AND FRONT LIFTING BACK TO MO BORDER BY
SAT NIGHT. FOR NOW WILL KEEP FORECAST IN LINE WITH GFS WITH CHANCE
POPS LATE FRIDAY NIGHT INTO SAT NIGHT. ...DLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/DLS
Hazardous weather outlook, Jun 16, 5:24 AM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT WED JUN 16 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
524 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA NORTHWEST OF A LINE FROM FREEPORT THROUGH THE QUAD CITIES...
MOUNT PLEASANT...TO MEMPHIS MISSOURI. SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS EASTERN IOWA NORTH OF HIGHWAY 30 UNTIL MID MORNING.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL WITH
RAIN AMOUNTS AS HIGH ONE INCH IN LESS THAN AN HOUR.

LATER THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK
AREA. THERE WILL BE A SMALL THREAT OF DAMAGING WIND AND LARGE HAIL
WITH STORMS...ESPECIALLY OVER EAST CENTRAL AND SOUTHEAST IOWA. A
BRIEF WEAK TORNADO IS ALSO POSSIBLE. ALL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS ACROSS THE
ENTIRE AREA.

TONIGHT...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE AREA. THE MAIN THREAT WILL BE HEAVY RAIN WITH LOCAL RAINFALL
AMOUNTS AS HIGH AS 2 TO 3 INCHES. THIS MAY LEAD TO MINOR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THURSDAY.
LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL BE POSSIBLE.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:17 PM CDTFlash Flood WarningDVNBuchanan9 hr
Jun 16, 3:29 PM CDTFlash Flood WarningDVNClinton9 hr
Jun 16, 6:17 PM CDTFlash Flood WarningDVNDelaware, Dubuque, Jones9 hr

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.